Maine, 2015

Damaging Winds in Maine, August 3, 2015

August 3, 2015 · NWS CAR · 12 events in 1 county or zone

Severe thunderstorms developed across northern Maine during the afternoon of the 3rd in advance of an approaching upper level disturbance and slow moving cold front. The storms developed during the mid afternoon and persisted into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Severe thunderstorms developed across northern Maine during the afternoon of the 3rd in advance of an approaching upper level disturbance and slow moving cold front. The storms developed during the mid afternoon and persisted into the evening. The storms produced strong damaging winds. Some locations across northeast Aroostook county were struck by several severe storms during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 3, 8:53 AM EST, 5 hours 52 minutes earlier.

Area forecast discussion, Aug 3, 8:53 AM EST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
953 AM EDT MON AUG 3 2015

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION FROM THE WEST TODAY. THE
FRONT WILL VERY SLOWLY CROSS THE AREA TUESDAY. A SECONDARY COLD
FRONT WILL CROSS THE AREA WEDNESDAY. HIGH PRESSURE WILL BUILD
TOWARD NORTHERN NEW ENGLAND TOWARD THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
945 AM UPDATE...
TWEAKS TO HRLY T/TD GRIDS WITH THIS UPDATE AS TEMPS ARE WARMING
QUICKER THAN ANTICIPATED UNDER SRLY FLOW AND SUNNY SKIES. WINDS HV
INCREASED AND ARE BEGINNING TO GUST FM THE SOUTH THUS HV BOOSTED
WIND SPEEDS UP. SHOWERS HV DVLPD BACK ACRS ERN QUEBEC FROM THE
GULF OF ST. LAWRENCE DOWN TO MONTREAL AND WL SPREAD EAST THRU THE
DAY. THIS IS IN CONJUNCTION WITH LEAD VORT MAX AND FRCG FM H7-H5
JET OF 50KTS.

THINKING RMNS THE SAME WITH REGARD TO SVR WX DVLPMNT THIS AFTN.
EXPECT A TROF OF LOPRES PER ALL HIRES MODELS TO DVLP ALONG THE
INTERNATIONAL BORDER BY 21Z. AIRMASS WL DESTABILIZE WITH CAPES
RANGING FM 1000-1500 J/KG AND 0-6KM SHEAR VALUES OF ARND 40KTS.
MAIN SVR THREAT LOOKS TO EXIST OVR NW ZONES AS OF THIS TIME.

PREV DISCUSSION BLO...

PREVIOUS DISCUSSION
A WARMER AND MORE HUMID AIR MASS WILL OVERSPREAD THE REGION TODAY
IN ADVANCE OF A SLOW MOVING COLD FRONT APPROACHING FROM THE WEST.
HIGH TEMPERATURES ARE EXPECTED TO CLIMB INTO THE LOW TO MID 80S
ACROSS MUCH OF THE REGION THIS AFTERNOON AWAY FROM THE IMMEDIATE
COAST. A LARGE SCALE UPPER TROF CENTERED TO THE WEST OF JAMES BAY
WILL TRACK SLOWLY EAST THROUGH TONIGHT. MODELS ARE INDICATING A
LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP WELL OUT
AHEAD OF THE APPROACHING FRONT, AND THEN INTO WESTERN MAINE BY
LATE THIS AFTERNOON. SOME OF THE STORMS HAVE THE POTENTIAL TO BE
SEVERE WITH STRONG WINDS WITH 0-6 KM BULK SHEAR VALUES OF 30 TO 40
KT. LARGE HAIL WILL ALSO BE POSSIBLE. THE GREATEST THREAT FOR
SEVERE STORMS WILL BE ACROSS NORTHERN AND WESTERN AREAS CLOSER TO
THE BETTER DYNAMICS ASSOCIATED WITH THE UPPER TROF. THE STORM
PREDICTION CENTER HAS PLACED MUCH OF NORTHERN AND WESTERN MAINE IN
A SLIGHT RISK.

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO SLOWLY TREK EAST THROUGH
EARLY THIS EVENING BEFORE WEAKENING AS THEY MOVE INTO A MORE
STABLE ENVIRONMENT LATER THIS EVENING. HOWEVER, SCATTERED SHOWERS
AND THUNDERSTORMS MAY CONTINUE WELL INTO THE EVENING ACROSS
NORTHERN AND WESTERN AREAS. EXPECT PLENTY OF LOW LEVEL MOISTURE
ACROSS THE REGION WITH DEW POINTS IN THE 60S OVERNIGHT. THIS WILL
LEAD TO PATCHY FOG OVERNIGHT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL WORK ACROSS THE CWA TUE. IT WILL BE A HUMID DAY
AHEAD OF THE FRONT. THE BEST CHANCE THAT STORMS COULD TURN STRONG
OR SEVERE WILL BE ACROSS THE EASTERN HALF OF THE CWA. MUCH WILL
DEPEND ON HOW STABLE IT REMAINS IN THE WAKE OF CONVECTION THAT
WILL WORK ACROSS THE AREA MON NIGHT. THE FRONT WILL PUSH OFFSHORE
TUE NIGHT AND ALLOW A LESS HUMID AIR MASS TO SPREAD ACROSS THE
REGION. AN UPPER LOW WILL MOVE EAST ACROSS CENTRAL QUEBEC WED
KEEPING THE REGION IN CYCLONIC FLOW ALOFT. MOISTURE AND
DISTURBANCES ROTATING ACROSS THE AREA WILL LIKELY PRODUCE A FEW
MORE SHOWERS. A THUNDERSTORM WILL BE POSSIBLE ACROSS NORTHERN
MAINE...BUT THE SEVERE THREAT WILL BE DIMINISHED. LOWER FREEZING
LEVELS AS THE ATMOSPHERE COOLS COULD LEAD TO SOME SMALL HAIL FROM
ANY STORMS THAT DEVELOP. TEMPERATURES WILL BE MUCH COOLER WED WITH
HIGHS 65 TO 70 OVER NW MAINE TO THE MID 70S IN THE BANGOR AREA AND
ACROSS MOST OF THE DOWN EAST REGION.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AN UPPER TROUGH IN QUEBEC CONTINUES EAST AND INTO THE NW ATLANTIC
THU NIGHT. ANOTHER SHORTWAVE TROUGH IS EXPECTED TO DIVE SE THROUGH
QUEBEC FRI AND WILL MOVE EAST OF THE AREA SAT. A SFC LOW IS
EXPECTED TO PASS OFF THE COAST WELL SOUTH OF THE REGION LATE IN
THE WEEK. 500 MB HEIGHTS WILL BE ON THE INCREASE OVER THE WEEKEND
WITH MODERATION OF THE AIR MASS. TEMPERATURES ARE EXPECTED TO BE A
LITTLE BELOW NORMAL LATE IN THE WEEK AND NEAR TO A BIT ABOVE
NORMAL BY SUN. MAINLY DRY WEATHER IS EXPECTED THROUGH THE PERIOD
WITH ONLY THE OUTSIDE CHANCE OF A BRIEF PASSING SHOWER DURING THE
AFTERNOON AND EARLY EVENING HOURS...MAINLY OVER THE HIGHER TERRAIN
OF THE WEST.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
NEAR TERM: VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS TO START
THE DAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM WEST TO EAST
LATE THIS AFTERNOON AND THEN SLOWLY MOVE EAST THROUGH EARLY THIS
EVENING. EXPECT MVFR/IFR CONDITIONS TONIGHT IN SCT SHOWERS AND
TSTMS AND IN DEVELOPING LOW CLOUDS AND PATCHY FOG LATE TONIGHT.

SHORT TERM: SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUE.
STRONG/ERRATIC WIND GUSTS AND HAIL ALONG WITH BRIEF IFR VSBY IN
ANY HEAVIER T-STORMS. MOSTLY VFR WED-FRI...BUT WITH A FEW POCKETS
OF MVFR ESPECIALLY WED IN SHOWERS AT THE NORTHERN TERMINALS.

&&

.MARINE...
NEAR TERM: WINDS/SEAS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS THROUGH TONIGHT, ALTHOUGH SEAS MAY BEGIN TO BUILD TO AROUND
5 FT TOWARD DAYBREAK. VISIBILITY WILL DECREASE TO 1 TO 3 NM IN
SCATTERED SHOWERS AND AREAS OF FOG OVERNIGHT.

SHORT TERM: THE SEAS ARE EXPECTED TO BUILD TO AROUND 5 FT ON THE
COASTAL WATERS TUE AND TUE NIGHT AND IT IS POSSIBLE A SMALL CRAFT
ADVISORY WILL BE NEEDED...BUT AS IS USUALLY THE CASE IN THE SUMMER
THE MODELS ARE LIKELY A BIT TOO AGGRESSIVE WITH THE WIND SPEEDS
AND THUS THE SEAS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...DUDA/FARRAR
SHORT TERM...CB
LONG TERM...CB
AVIATION...DUDA/FARRAR/CB
MARINE...DUDA/FARRAR/CB
Hazardous weather outlook, Aug 3, 12:18 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
118 PM EDT MON AUG 3 2015

MEZ001>006-010-041730-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
118 PM EDT MON AUG 3 2015

...SEVERE THUNDERSTORM WATCH 466 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ016-017-032-041730-
INTERIOR HANCOCK-CENTRAL WASHINGTON-NORTHERN WASHINGTON-
118 PM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MAINE AND INTERIOR
DOWNEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ011-015-031-041730-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-SOUTHERN PISCATAQUIS-
118 PM EDT MON AUG 3 2015

...SEVERE THUNDERSTORM WATCH 466 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...INTERIOR
DOWNEAST MAINE AND NORTH CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ029-030-041730-
COASTAL HANCOCK-COASTAL WASHINGTON-
118 PM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-041730-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
118 PM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 3, 10:33 AM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1133 AM EDT MON AUG 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             5 SSE ELLSWORTH         44.48N 68.37W
08/01/2015  E1.00 INCH       HANCOCK            ME   PARK/FOREST SRVC

            QUARTER AND NICKEL SIZE HAIL CAUSED TENTS TO COLLAPSE AT
            LAMOINE STATE PARK.

&&

DDUMONT

The radar

The Caribou radar (KCBW), 126 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
August 3, 2:45 PM EST
Where
Aroostook County, 1.57 mi ENE of Eagle Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.040, -68.570

Several trees were toppled around Eagle Lake by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
August 3, 2:50 PM EST
Where
Aroostook County, St Agatha
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
47.230, -68.320

The roof was blown off a potato house by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
August 3, 3:00 PM EST
Where
Aroostook County, 1.67 mi SE of Cleveland
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.230, -68.250

Numerous trees and power lines were toppled by wind gusts estimated at 60 mph. Nickel size hail also occurred. The time is estimated.

Thunderstorm Wind, Aroostook

When
August 3, 3:29 PM EST
Where
Aroostook County, Caribou Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
46.870, -68.020

The Caribou ASOS measured a wind gust of 62 mph.

Thunderstorm Wind, Aroostook

When
August 3, 3:29 PM EST
Where
Aroostook County, Caribou
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.870, -68.020

A large tree was toppled on Collins Street by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
August 3, 3:30 PM EST
Where
Aroostook County, New Sweden
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.950, -68.120

Numerous trees were toppled along Route 161 by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
August 3, 3:40 PM EST
Where
Aroostook County, Keegan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.180, -67.970

Numerous trees were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
August 3, 3:45 PM EST
Where
Aroostook County, 2.01 mi WNW of North Lyndon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.940, -68.060

Two trees were toppled along the border between Connor Township and New Sweden by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
August 3, 4:27 PM EST
Where
Aroostook County, 1.58 mi ESE of Carson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.840, -68.100

Trees were toppled along Carson Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
August 3, 4:30 PM EST
Where
Aroostook County, 0.84 mi NE of Pauls
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.860, -68.040

Trees were toppled on to power lines along Lombard Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
August 3, 4:32 PM EST
Where
Aroostook County, 1.58 mi WNW of Grimes Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.860, -67.960

Trees were toppled along Grimes Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
August 3, 5:50 PM EST
Where
Aroostook County, 1.58 mi WSW of Margison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.910, -68.160

Roofing was torn from a house by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598709, 598705, 598707, 598711, 598713, 598714, 598715, 598718, 598716, 598717, 598720, 598722.